Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Austin/San Antonio, TX

April 13, 20185 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 13, 2018, 9:34 PM CDT for 5 counties in Texas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 9:34 PM CDT (02:34 UTC)
Expired
Apr 13, 2018, 9:55 PM CDT
In force
21 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blanco County, TX, Burnet County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 76 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:38 PM CDTHAIL 1Marble Falls, TXQUARTER SIZED HAIL REPORTED AT A GAS STATION IN DOWNTOWN MARBLE FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS54 KEWX 140234
SVREWX
TXC031-053-299-453-491-140315-
/O.NEW.KEWX.SV.W.0038.180414T0234Z-180414T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
934 PM CDT FRI APR 13 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Western Williamson County in south central Texas...
  Northwestern Travis County in south central Texas...
  Northeastern Blanco County in south central Texas...
  Southeastern Llano County in south central Texas...
  Southern Burnet County in south central Texas...

* Until 1015 PM CDT

* At 934 PM CDT, a severe thunderstorm was located over Marble Falls,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Round Rock, Cedar Park, Georgetown, Burnet, Marble Falls,
  Kingsland, Bertram, Round Mountain, Serenada, Leander, Lago Vista,
  Granite Shoals, Horseshoe Bay, Meadowlakes, Liberty Hill, Florence,
  Highland Haven, Spicewood, Georgetown Dam and Andice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3038 9842 3062 9855 3087 9776 3055 9762
TIME...MOT...LOC 0234Z 253DEG 57KT 3057 9827 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
2 follow-up statements
165 
WWUS54 KEWX 140242
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
942 PM CDT FRI APR 13 2018

TXC031-299-140251-
/O.CAN.KEWX.SV.W.0038.000000T0000Z-180414T0315Z/
Blanco TX-Llano TX-
942 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLANCO AND
SOUTHEASTERN LLANO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3055 9762 3045 9821 3046 9825 3066 9833
      3087 9776
TIME...MOT...LOC 0241Z 253DEG 57KT 3060 9814 

$$

TXC053-453-491-140315-
/O.CON.KEWX.SV.W.0038.000000T0000Z-180414T0315Z/
Williamson TX-Travis TX-Burnet TX-
942 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN WILLIAMSON...NORTHWESTERN TRAVIS AND SOUTHERN BURNET
COUNTIES...

At 941 PM CDT, a severe thunderstorm was located over Smithwick, or 
7 miles east of Marble Falls, moving east at 60 mph. Quarter sized 
hail was reported in downtown Marble Falls associated with this 
storm.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Marble Falls, Bertram, Serenada,
Leander, Lago Vista, Meadowlakes, Liberty Hill, Florence, Spicewood,
Georgetown Dam, Oatmeal, Sun City, Smithwick, Andice, Jonestown,
Seward Junction and Brushy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3055 9762 3045 9821 3046 9825 3066 9833
      3087 9776
TIME...MOT...LOC 0241Z 253DEG 57KT 3060 9814 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
058 
WWUS54 KEWX 140255
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
955 PM CDT FRI APR 13 2018

TXC053-453-491-140304-
/O.CAN.KEWX.SV.W.0038.000000T0000Z-180414T0315Z/
Williamson TX-Travis TX-Burnet TX-
955 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILLIAMSON...
NORTHWESTERN TRAVIS AND SOUTHERN BURNET COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3055 9762 3045 9821 3046 9825 3066 9833
      3087 9776
TIME...MOT...LOC 0252Z 253DEG 57KT 3066 9790 

$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:55 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 13, 6:55 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
655 PM CDT Fri Apr 13 2018

.AVIATION... /00Z TAFS/
Brief towering cumulus formed near DRT but has since waned with no
new cell development expected. Along I-35, cell development over the
Hill Country and rapid refresh model tracking of the propagation would
suggest some impacts to reach AUS, with the model showing weaker
convection forming with the fropa around SAT/SSF. Improving sky
condition should occur quickly in the wake of the front, but a brief
period of mvfr cigs near the front will be possible. Gusty winds are
forecast after daybreak possibly over 25 knots at AUS.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT Fri Apr 13 2018/

SHORT TERM (Tonight through Saturday Night)...
The associated mid level shortwave, which generated the elevated
convection earlier along the I-35 corridor, is continuing northeast
out of the CWA. A weakening of the cap took place across the northern
CWA as it passed, confirmed by aircraft soundings out of AUS, and
clearing should help to continue a gradual weakening as the dry line
approaches from the west. The dry line is currently nearing a
Rocksprings to Del Rio line mid afternoon and will continue east
through the remainder of the afternoon. CU is becoming slightly
agitated across the northeast Hill Country, but so far aforementioned
cap is preventing deeper convection from developing. As cap weakens
through the remainder of the afternoon there is a slight chance of
getting deeper convection and a storm or two ahead of the dry line
across the northern CWA. A conditional severe threat for large hail
exists given CAPE values of 3000-4000 J/kg and deep layer shear
values in excess of 40 kts.

12Z runs of HREF members as well as recent HRRR runs develop
convection later this evening near and east of I-35 as forcing from
the front, catching up to the dryline, and tail end of shortwave are
able overcome what is left of the weakening inversion. However, each
model initiates the isolated convection in different areas along the
I-35 corridor, before increasing in coverage ahead of the front east
of I-35 overnight. Again, a strong to severe threat is in play with
any storms that develop, with hail and straight-line winds the
primary threat.

Farther west, winds should be increasing through the remainder of the
afternoon across the far western third of the CWA, and a critical
fire danger should develop thorugh the later afternoon and into the
evening in counties currently in the Red Flag Warning.

Cooler, dry, and breezy to windy conditions will develop behind the
front on Saturday. Elevated to near critical fire weather conditions
are possible across portions of the area and will address further in
the Fire Weather section below.

LONG TERM (Sunday through Friday)...
A cold morning on Sunday, and model guidance has trended colder on
morning lows for the Hill Country now showing mid 30s in many areas.
Winds speeds will play a large role in how far temps bottom out. NAM
MOS, which indicates winds dropping of to nearly calm across the
northern Hill Country, is indicating the potential for near freezing
temperatures across Kerr and Gillespie counties. Elsewhere winds
should stay up enough, but still cool in the low to mid 40s outside
of the Hill Country Sunday morning. The dry air in place and clear
skies should lead to a large diurnal swing in temperatures, with
highs Sunday afternoon back into the 70s, and even some lower 80s
along the Rio Grande.

Dry and warmer conditions for Monday and Tuesday, and a breezy
southerly wind could lead to elevated fire weather conditions in some
areas.

Increasing low level moisture will take place Tuesday night into
Wednesday with a weak cold front slipping through or stalling over
the area Wednesday and Wednesday night. A stronger upper level system
will develop to the west Friday into Saturday with better chances
for precipitation over the area as it approaches.

Fire Weather...
A dry-line is currently moving through Val Verde and Edwards counties
and will continue east through the remainder of the afternoon and
evening. Gusty west and northwest winds and very low relative
humidity values will continue to develop behind it this afternoon and
evening. Wind gusts around 30 mph and RH values bottoming out around
5 to 15 percent will develop through the late afternoon. When
combined with dry fuels this result in critical fire weather
conditions and a Red Flag Warning remains in effect for Val Verde,
Kinney, and Edwards counties.

A cold front is forecast to move through late tonight. Strong north
winds will develop behind the front on Saturday, with drier air
filtering into the rest of the region. Wind gusts to around 30 mph
with minimum RH values in the teens to 20s will result in elevated to
near critical fire weather conditions on Saturday. A Fire Weather
Watch is in effect for areas near and west of I-35 and could be
upgraded to a Red Flag Warning tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  71  45  73  47 /  30  -    0   0   0
Austin Bergstrom Intl Airport  54  70  40  72  43 /  40  -    0   0   0
New Braunfels Muni Airport     54  72  41  75  45 /  40   0   0   0   0
Burnet Muni Airport            52  68  40  71  44 /  10   0   0   0   0
Del Rio Intl Airport           54  77  47  81  52 /   0   0   0   0   0
Georgetown Muni Airport        53  68  40  71  43 /  30  -    0   0   0
Hondo Muni Airport             52  76  41  80  47 /  10   0   0   0   0
San Marcos Muni Airport        54  71  41  74  44 /  40  -    0   0   0
La Grange - Fayette Regional   55  69  42  70  44 /  50  10   0   0   0
San Antonio Intl Airport       56  74  44  76  49 /  20   0   0   0   0
Stinson Muni Airport           57  75  45  77  49 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Hays-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Zavala.

Red Flag Warning until 10 PM CDT this evening for Edwards-Kinney-
Val Verde.

&&

Mesoscale/Aviation...Williams
Synoptic/Grids...Oaks
Public Service/Data Collection...YB
Hazardous weather outlook, Apr 13, 3:12 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
312 PM CDT Fri Apr 13 2018

TXZ171>173-183>194-202>209-217>225-228-142015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Critical fire weather conditions are expected this afternoon into
the evening across Val Verde, Edwards, and Kinney Counties where
a Red Flag Warning has been issued.

Strong to possibly severe thunderstorms are possible late this
afternoon and tonight, mainly along and east of the Interstate 35
corridor. Large hail and damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions are possible across
South Central Texas on Saturday. A Fire Weather Watch has been
issued for areas along and west of I-35 and Red Flag Warnings may
be needed for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged should storms develop this
afternoon into tonight.

In the hours before

Special weather statement, Apr 13, 8:13 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
813 PM CDT Fri Apr 13 2018

TXZ183-184-202-140300-
Val Verde-Edwards-Kinney-
Including the cities of Del Rio, Rocksprings, and Bracketville
813 PM CDT Fri Apr 13 2018

...Strong Wind Gusts to 40 MPH through 10 pm CDT this Evening...

A strong cold front is moving through the southern Edwards
Plateau this evening, bringing wind gusts of 35 to 45 mph and some
blowing dust. The wind gusts should drop below 30 mph late this
evening.

Residents of the southern Edwards Plateau should take precautions
to secure loose items that could become damaged in the winds.
Motorists should watch for dangerous cross winds, especially when
driving through canyons.
Special weather statement, Apr 13, 8:37 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
837 PM CDT FRI APR 13 2018

TXZ171-172-188-190-140215-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
837 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
GILLESPIE...LLANO AND SOUTHWESTERN BURNET COUNTIES UNTIL 915 PM
CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Llano to near Tivydale. Movement was east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Round
Mountain, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe Bay,
Meadowlakes, Stonewall, Highland Haven, Inks Lake State Park,
Blowout, Tivydale, Rocky Hill, Stolz, Hye and Blumenthal.

LAT...LON 3072 9817 3014 9863 3027 9925 3050 9906
      3050 9896 3061 9897 3086 9876
TIME...MOT...LOC 0137Z 281DEG 30KT 3078 9871 3027 9916

BMW
Local storm report, Apr 13, 8:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             6 WNW BRIGGS            30.94N 98.02W
04/13/2018  E0.88 INCH       BURNET             TX   PUBLIC

&&

MO
Special weather statement, Apr 13, 8:58 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
858 PM CDT FRI APR 13 2018

TXZ173-140245-
Williamson TX-
858 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON COUNTY
UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm over
Briggs, or 13 miles northeast of Bertram, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Serenada, Jarrell, Florence, Weir, Andice, Sun City,
Theon, Walburg and Schwertner.

LAT...LON 3087 9763 3080 9745 3065 9752 3075 9798
      3079 9796 3091 9783
TIME...MOT...LOC 0157Z 283DEG 20KT 3090 9791

BMW
Local storm report, Apr 13, 9:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
908 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             13 WNW BRIGGS           30.96N 98.12W
04/13/2018  E1.00 INCH       BURNET             TX   PUBLIC

&&

BMW
Special weather statement, Apr 13, 9:21 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
921 PM CDT FRI APR 13 2018

TXZ171-172-188-190-140315-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
921 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
NORTHEASTERN GILLESPIE...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET
COUNTIES UNTIL 1015 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blowout, or 12 miles southwest of Kingsland, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Round Mountain, Buchanan
Dam, Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes,
Highland Haven, Inks Lake State Park, Spicewood, Blowout, Willow
City, Oatmeal, Longhorn Cavern State Park, Eckert, Smithwick and
Oxford.

LAT...LON 3068 9802 3050 9812 3048 9812 3049 9810
      3046 9810 3034 9873 3063 9876 3085 9810
TIME...MOT...LOC 0221Z 249DEG 40KT 3053 9858

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:14 PM CDTSpecial Weather StatementEWXBurnet46 min
Apr 13, 8:01 PM CDTSpecial Weather StatementEWXBurnet59 min
Apr 13, 8:17 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
Apr 13, 8:37 PM CDTSpecial Weather StatementEWXGillespie, Llano38 min
Apr 13, 8:58 PM CDTSpecial Weather StatementEWXWilliamson47 min
Apr 13, 9:21 PM CDTSpecial Weather StatementEWXBurnet54 min
Apr 13, 9:39 PM CDTSpecial Weather StatementEWXWilliamson51 min
Apr 13, 10:05 PM CDTSpecial Weather StatementEWXWilliamson25 min
Apr 13, 10:21 PM CDTSpecial Weather StatementEWXMedina39 min
Apr 13, 10:24 PM CDTSpecial Weather StatementEWXWilliamson51 min
Apr 13, 10:39 PM CDTSpecial Weather StatementEWXBastrop, Lee, Travis51 min
Apr 13, 10:45 PM CDTSpecial Weather StatementEWXMedina45 min
Apr 13, 10:55 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee50 min
Apr 13, 11:03 PM CDTSevere Thunderstorm WarningEWXMedina57 min
Apr 13, 11:07 PM CDTSpecial Weather StatementEWXBexar53 min
Apr 13, 11:38 PM CDTSpecial Weather StatementEWXGuadalupe52 min
Apr 13, 11:51 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe, Wilson39 min
Apr 14, 12:04 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Dimmit, Frio, Karnes, Wilson41 min
Apr 14, 12:07 AM CDTSpecial Weather StatementEWXFayette, Gonzales53 min
Apr 14, 12:49 AM CDTSpecial Weather StatementEWXAtascosa, DeWitt, Karnes, Lavaca, Wilson56 min
Apr 14, 3:40 AM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 20 more15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.